Minnesota, 2023Excessive Heat in Minnesota, August 22 to 24, 2023
August 22 to 24, 2023 · NWS ARX · 7 events in 7 counties and zones
While parts of the 2023 summer had warm to hot temperatures, it took until middle to late August for the combination of hot temperatures and higher humidity levels to build a heat wave. Excessive heat advisories and warnings were initially issued on Tuesday, August 22nd and lasted through Thursday, August 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While parts of the 2023 summer had warm to hot temperatures, it took until middle to late August for the combination of hot temperatures and higher humidity levels to build a heat wave. Excessive heat advisories and warnings were initially issued on Tuesday, August 22nd and lasted through Thursday, August 24th. Heat indices reached and exceeded 100 degrees each day, with overall highest heat indices occurring on Wednesday, August 23rd. During this time, maximum daytime heat indices reached 118 degrees at Rochester (Olmsted County), Hokah (Houston County), and La Crescent (Winona County). Many sites in southeast Minnesota recorded heat indices of 105 to 120 degrees over the three days from August 22nd to August 24th. The excessive heat resulted in cancelled events in Rochester (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 5:30 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 5:30 AM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 AM CDT Tue Aug 22 2023
.DISCUSSION...(Today through Monday)
Issued at 403 AM CDT Tue Aug 22 2023
Key Messages:
- Dangerous Heat Today Through Thursday.
- More Seasonable Friday With Slight Precipitation Chances
Friday Night in Central Wisconsin.
Overnight Anomalous Synoptic Setup:
As expected, an all-time record mid level ridge sits over the
Central Plains early this morning with at least 5 RAOBs (22.00Z)
achieving never-before-seen geopotential heights at 500 mb and
many more above the 99th percentile compared to climatology (SPC).
Water vapor satellite imagery and derived winds show the upper
level ridge centered over Illinois' Mississippi River bend with
upstream anticyclonic winds extending to the Rocky Mountain West.
RAOB (22.00Z) precipitable water values align well with satellite
derived total precipitable water values, placing a plume of
anomalous moisture through the Central Plains. Corresponding
surface dewpoint temperatures are in the mid 70s to low 80s with a
tight gradient to 60 meridionally bifurcating Kansas and Nebraska
into the Northern Plains.
Through the overnight, VWPs exhibited low level veering as WAA
takes aim towards the Upper Mississippi River Valley. Upstream
ACARS show 850 mb 30C isotherm as far north as Des Moines,
slightly warmer than high resolution model guidance. Irregardless,
all this goes to show high confidence an very anomalous period of
dangerous heat through Thursday for much of the area. ECMWF
Extreme Forecast Index and Shift of Tails continues to show values
of 1 (all ensemble members forecasting above model climate) and 2
(increasing number of members above 99th percentile),
respectively, for maximum temperatures today through Thursday.
Excessive Heat Today:
As aforementioned low level warm air advection ramps up this
morning, increased confidence (70-100%: HREF 22.00Z) for
temperatures initially pushing above 90 degrees early this afternoon
with mid 70 dewpoint temperatures are not far behind. Resultant
heat indices quickly rise above 100 degrees west of the
Mississippi River late this morning and spread east through the
afternoon hours. Therefore, with minimal change in temperatures
compared to previous, have continued headlines issued by previous
shifts.
Excessive Heat Wednesday:
Hottest heat indices expected for Wednesday as the heat dome sloshes
east encompassing the entirety of the forecast area. For the last
few days, model guidance has been locked in on maximum daytime
temperatures in the low 100s for most of the forecast area outside
of central Wisconsin. Intra-model spread remains minimal, only a
few degree spread seen on box and whisker plots. However, inter-
model spread still exhibits discontinuities with GEFS/GFS as the
warm outlier. All GEFS members are higher than the highest EPS
member, resulting in GFS being an extreme outlier in model
certainty. Therefore, have blended short term model guidance to
back away slightly from GFS/GEFS influence within the National
Blend.
Irregardless, have continued area wide excessive heat warnings.
Overnight temperatures tonight in the high 70s to low 80s (outside
of central Wisconsin) mean reaching heat index warning criteria
of 105 degrees during the mid morning for many spots. Lowest
confidence (i.e., highest variability) will be northern areas in
central Wisconsin where better moisture transport could provide
higher dewpoints. While have continued low 70 degree dewpoints
from western into central Wisconsin, may need to be bumped up
into the mid 70s, further increasing heat indices above already
forecasted 100-105 degrees. Will be something to keep a close eye
on in coming forecasts.
Excessive Heat Thursday:
As the anomalous high initially slithers south late Wednesday, a
slight perturbation provides precipitation potential in select
high resolution guidance (Fv3, ARW; 22.00Z) for counties in
central Wisconsin. However, have not introduced precipitation
potential at current forecast hour based on continual subsidence
and overwhelming amount of dry air in all high resolution
soundings. The high continues its southerly recession through
Wednesday night, allowing the predominant increased low level
theta e dome to shunt southeastward through Thursday. Again,
highest variability in temperatures remains within our northern
counties in central Wisconsin where the surface frontal boundary
initially impacts earlier in the day Thursday. Therefore, have
continued the Excessive Heat Watch for counties in southeast
Minnesota and western Wisconsin while upgrading counties in
northeast Iowa and southwest Wisconsin to an Excessive Heat
Warning. Not only do the southern half counties exhibit highest
confidence for greater than 90 degrees (100%:ECMWF/GEFS:22.00Z)
also to collaborate with southern neighbors. The aforementioned
GEFS/GFS anomaly continues Thursday, with 50-90% probabilities for
greater than 100 degree surface dry bulb temperatures. Again, the
combination of heat indices nearing 105 degrees for southern half
with 70 degree dewpoints and the extended period of meeting at
least advisory criteria, opted to upgrade to warning. Also, the
aforementioned EC extreme forecast index and shift of tails places
a bullseye of 1 EFI and 1 SOT (see previous explanation) over
these counties.
Friday Into The Weekend:
Passage of the surface front provides more seasonable, albeit a few
degrees above normal yet, temperatures for Friday becoming below
normal into the weekend. Meager (40-70%; GEFS/EPS; 22.00Z)
confidence for precipitation primarily in central Wisconsin Friday
night. Initial GFS (22.00Z) soundings show limited window of
saturation and very skinny instability profiles in Medford, WI.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM CDT Tue Aug 22 2023
CIGS: could see an hour or two of bkn MVFR at KLSE through
14z, otherwise SKC/SCT conditions expected through the period.
WX/vsby: no impacts currently expected.
WINDS: winds become southerly/increase by mid morning. Gusts around
20 kts for KRST, perhaps at KLSE from time to time. Winds likely to
stay "up" through the night time hours. Also, some potential for
LLWS overnight at KLSE as the RAP/NAM12 increases the low level jet
to around 40 kts by 2 kft.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Thursday for WIZ054-055-061.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT
Wednesday for WIZ032>034-041-042-053.
Excessive Heat Watch from Wednesday evening through Thursday
evening for WIZ032>034-041>044-053.
Heat Advisory from 10 AM to 9 PM CDT Wednesday for WIZ017.
Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for WIZ029-043.
Excessive Heat Warning from 10 AM to 9 PM CDT Wednesday for
WIZ029-043-044.
MN...Excessive Heat Warning until 8 PM CDT Thursday for MNZ086-094.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT
Wednesday for MNZ079-087-088-095-096.
Excessive Heat Watch from Wednesday evening through Thursday
evening for MNZ079-087-088-095-096.
IA...Excessive Heat Warning until 8 PM CDT Thursday for IAZ008-009-
018-019.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Thursday for IAZ010-011-029-030.
&&
DISCUSSION...JAR
AVIATION.....RieckHazardous weather outlook, Aug 22, 3:33 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
433 AM CDT Tue Aug 22 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-
042-053>055-061-231000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford-
Richland-Grant-
433 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest Wisconsin.
.DAY ONE...Today and Tonight
Dangerously hot conditions with afternoon heat indices from 100
to 113 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerously hot conditions persist into Thursday with afternoon
heat indices from 95 to 113.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-043-044-231000-
Taylor-Clark-Juneau-Adams-
433 AM CDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of central
Wisconsin.
.DAY ONE...Today and Tonight
Afternoon heat indices from 90 to 100 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerously hot conditions Wednesday into Thursday with afternoon
heat indices from 95 to 110.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
Excessive Heat, Dodge
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 107 to 110 degrees in parts of Dodge County. The maximum heat index reached 110 degrees on Tuesday and 107 degrees on Wednesday at the automated weather observation station in Dodge Center.
Excessive Heat, Mower
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Mower forecast zone
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 109 to 115 degrees across Mower County. The maximum heat index reached 115 degrees on Tuesday in Austin and 111 degrees on Wednesday in Lyle at automated weather observation stations.
Excessive Heat, Olmsted
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 105 to 118 degrees across Olmsted County. The maximum heat index reached 111 degrees on Tuesday in Stewartville and 118 degrees on Wednesday in Rochester at automated weather observation stations. The excessive heat resulted in the City of Rochester cancelling events for both days.
Excessive Heat, Winona
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Winona forecast zone
- Reported by
- AWOS
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 100 to 118 degrees across Winona County. The maximum heat index reached 110 degrees on Tuesday in the City of Winona and 118 degrees on Wednesday in La Crescent at automated weather observation stations. The Minnesota Department of Highways reported heaved pavement on U.S. Interstate 90 near St. Charles on August 23rd. A nearby Minnesota Department of Transportation automated sensor measured a heat index of 108 degrees.
Excessive Heat, Fillmore
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 105 to 114 degrees across Fillmore County. The maximum heat index reached 110 degrees on Tuesday and 114 degrees on Wednesday at the automated weather observation station in Preston.
Excessive Heat, Wabasha
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity on Tuesday, August 22nd and Wednesday, August 23rd resulted in maximum heat indices of 112 to 117 degrees in parts of Wabasha County. The maximum heat index reached 115 degrees on Tuesday and 117 degrees on Wednesday at the automated weather observation station in Lake City.
Excessive Heat, Houston
- When
- August 22, 11:00 AM CST to August 24, 8:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
The combination of anomalously high temperatures and humidity resulted in maximum heat indices of 109 degrees on Tuesday, August 22nd and 118 degrees on Wednesday, August 23rd at an automated weather observation station near Hokah.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in New Mexico, August 22 to 31, 202312 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138532, 1138534, 1138535, 1138537, 1138539, 1138540, 1138542.